Deaths caused by postoperative hydration

ASHP: “ Standards Needed for Postoperative Hydration Therapy, ISMP Says – BETHESDA, MD 13 August 2009—Investigations into the deaths of two six-year-old children have prompted the Institute for Safe Medication Practices (ISMP) to call for the establishment of standards of practice for i.v. hydration therapy in postoperative patients.

According to today’s issue of ISMP Medication Safety Alert!, a six-year-old girl who underwent tonsillectomy and adenoidectomy died after receiving 5% dextrose in water at 200 mL/hr for 12 hours. The postoperative orders had stated “1000 cc D5W – 600 cc q8h,” but the pharmacist entered an incorrect infusion rate into the electronic medication administration record. This error was not noticed until a pediatrician, consulted by the surgeon because the girl had a grand mal seizure, recognized that the patient had signs of hyponatremia and water intoxication. The patient had had seizure-like activity earlier in the day, but the surgeon, contacted by telephone, attributed those episodes to a reaction to promethazine even though the nurses had expressed doubt.

In the other case, according to ISMP, a six-year-old boy who underwent surgery to correct a malformation in his aorta died after nurses dismissed his parents’ concerns about their son becoming increasingly less responsive on the second postoperative day. The physician had prescribed an infusion of a sodium chloride solution because the boy’s serum sodium concentration had dropped subsequent to treatment with diuretics. No sodium chloride infusion was documented in the medication administration record, however. The nurses attributed signs of hyponatremia to the patient receiving hydromorphone for pain relief and being “fidgety” from pain.”

Hyponatremia is basically the result of excess water (case #1 above) relative to sodium and is one of the most common electrolyte abnormalities in hospitalized patients. The condition can cause significant morbidity and mortality. Unfortunately incorrectly treating the condition can be dangerous as well (case #2 above).

Signs and symptoms of hyponatremia are directly related to the central nervous system and include anorexia, nausea, lethargy, headache, apathy and muscle cramps. In severe cases, symptoms worsen and can advance to seizures, brain damage, and even death secondary to cerebral edema.

Treatment of hyponatremia can be quite controversial as aggressive replacement can lead to osmotic demyelination syndrome (i.e. central pontine myelinolysis); a painful and potentially deadly condition. Unfortunately the brain responds rapidly to a fall in plasma osmolality, but slowly to correction. Complete restoration of solutes in the brain may require up to 5 to 7 days. For this reason, aggressive sodium replacement should be limited to severe cases and patients should be closely monitored for several days following aggressive treatment for hyponatremia.

Tragedies like those mentioned above should, in theory, never occur. We continue to develop guidelines and technology to prevent such mistakes from ever happening, but will never be able to eliminate the “human factor” so blatantly described above. Our best hope is to create a system that decreases the occurrence of errors and minimizes damage when they occur.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.